Of 13 patients with complex partial seizures who experienced stuporous states during treatment with sodium valproate (VPA), 4 received VPA only, 4 VPA and phenobarbital (PB) and 5 VPA, PB, and a third anticonvulsant. Seven cases were described in detail. Side effects-stupor or confusion-appeared a few days after efficacious drug plasma levels were attained, persisted until therapy was readjusted, and disappeared 24 to 72 h after VPA withdrawal. Therapeutic trials established the role of VPA in the onset of stuporous states. The adverse effects of VPA were potentiated by the concomitant administration of other anticonvulsants. Stupor was not due to VPA overdoses, and plasma concentration of the drugs were not correlated with the electroclinical signs. The EEG showed spike and wave discharges or continuous sharp theta and delta waves persisting during VPA treatment. The fact that all 13 stuporous, VPA-treated patients were subjected to partial seizures with complex symptomatology, and none were cases of generalized epilepsy, together with the observations that the disturbances of consciousness started with focal symptoms and EEG signs resembling those of spontaneously occurring partial seizures, suggest that VPA given alone or in association with other antiepileptics has a paradoxical epileptogenic effect in certain forms of epilepsy.